Phenytoin Accelerates Bone Loss in Premenopausal Women
Study raises concerns about phenytoin's long-term effects in younger women with epilepsy
TUESDAY, April 29 (HealthDay News) -- In premenopausal women with epilepsy, phenytoin monotherapy is associated with a significant loss of bone mineral density over a one-year period, according to the results of a study published in the April 29 issue of Neurology.
Alison M. Pack, M.D., of Columbia University in New York City, and colleagues studied 93 younger female patients who received monotherapy with carbamazepine, lamotrigine, phenytoin or valproate.
After a one-year follow-up, the researchers found that the phenytoin group experienced a 2.6 percent loss of bone mineral density in the femoral neck but not in other sites, while bone mineral density remained stable in the other treatment groups. In the phenytoin group, the investigators also found that lower serum 25-hydroxyvitamin D concentrations were associated with a biochemical pattern consistent with secondary hyperparathyroidism and increased remodeling: higher parathyroid hormone, bone alkaline phosphatase and urine N-telopeptide levels.
"The 2.6 percent loss we observed in the women receiving phenytoin is more than eight times greater than that observed in this cohort of young women," the authors write. "If such rates of bone loss were to be sustained over time, premenopausal women receiving long-term phenytoin therapy might enter their menopausal years with lower than normal bone mass, and their vulnerability to postmenopausal fractures might be considerably increased."
The study was supported by GlaxoSmithKline. Several of the study authors report a financial relationship with the pharmaceutical industry.